## 2<sup>nd</sup> ICESat-2 Applications Workshop

Visitor Center, NASA Goddard Space Flight Center Greenbelt, MD 20771 March 10-11, 2015

Currently in its Design and Development phase (Phase C) and scheduled to launch in 2017, the Ice, Cloud, and land Elevation Satellite-2 (ICESat-2) Mission, offers one of the most spatially dense and finer precision instruments for global measurement of the earth's surface elevation. While some potential applications of the data have already been identified for the prediction of the changing ice environment, land management decisions, hazard monitoring and forecasting, as well as air quality, there still remains plenty of room for exploration of the decisions that ICESat-2 can potentially inform. A global, interdisciplinary perspective is needed with support from the broad user community to identify the current state of remote sensing, data gaps and needs in areas where altimetry can be applied: ice, hydrology, land, atmosphere, wind, waves, geodesy, and climate. This workshop aims to provide a clear and thorough overview of the functionality of the planned ICESat-2 data products and is designed to listen to the needs of end-users to inform Mission priorities and clarify the key applications for the Mission.

## Goals

- Provide an overview of the ICESat-2 Mission and its planned data products
- Define critical needs shared by the different communities present
- Identify potential applications for the planned ICESat-2 data products and potential products of value to the community not currently planned by the Mission
- Foster the development of new collaborations

## **Expected Outcome**

A better understanding of the broad user community needs for altimetry data and of the potential for ICESat-2 to address the challenges and current knowledge data gaps and needs across disciplines. Expanded Applications Traceability Matrix for ICESat-2 to provide an improved understanding of the range of policy questions that ICESat-2 can help inform. Increased collaboration opportunities with user groups to enable increased support for planned ICESat-2 data products and for potential products not planned for the Mission.

10 March, Tuesday					
8:30am	Registration and Coffee				
9:00am	Woody Turner, NASA HQ {5 min}	Workshop Welcome			
9:05am	Vanessa Escobar, ICESat-2 Mission Deputy Program Applications Lead {15 min}	Welcome, Workshop Objectives, Charge to Workshop			
9:20am	Thorsten Markus, ICESat-2 Mission Project Scientist {20 min}	ICESat-2 Mission Overview & Science Objectives			
9:40am	Sabrina Delgado Arias, ICESat-2 Deputy Applications Coordinator & POC {15 min}	Mission Applications & Strategy for Workshops			
9:55am	Morning Break				
10:10am	Tom Neumann, ICESat-2 Mission Deputy Project Scientist {25 min}	ICESat-2 Data Product Suite Overview			
10:35am	Mike Jasinski, ICESat-2 SDT Member and Applications Liaison to the Mission {25 min}	Overview of MABEL and mATLAS simulated data			
11:00am	Steve Tanner & Doug Fowler, National Snow and Ice Data Center {15 min}	ICESat-2 Data Management at NSIDC DAAC			
11:15am	Q&A Panel with Mission & DAAC				
12:00pm	LUNCH 12:00-1:30pm  Poster Session During Lunch  Please use this opportunity to fill out survey, if you haven't already done so				
1:30pm	Sabrina Delgado Arias, ICESat-2 Deputy	ICESat-2 Early Adopter Program			
	Applications Coordinator & POC {10 min}				

	11 March, Wednesday  Registration and Coffee				
5:00pm	Day 1 Adjourned Poster Session until 5:00pm, Social Dinner to follow Poster Session				
4:30pm	Vanessa Escobar, Thorsten Markus	The state of the s			
	[Atmosphere] air quality forecasts; public health; aviation safety; ash fall: agriculture (livestock), buildings, waste water systems, water supply	Lead: Yuekui Yang	L. Mona		
	[Glaciology] volcanic hazard assessment; water resource management; tourism industry; insurance; agriculture; regional planning	Lead: Tom Neumann	G. Babonis;		
	[Sea Ice] Maritime navigation; oil and gas; shipping; fishing; search and rescue; telemedicine; tourism	Lead: Thorsten Markus	P. Posey; A. Roberts; A. Jahn; A. Turner; A. Mahoney; S. Howell;		
	[ <b>Open Ocean</b> ] sea level monitoring; coastal inundation and restoration; ship traffic; fisheries; marine safety; oil spill forecasting; marine faunal surveys; commercial navigation; military defense	Lead: Thorsten Markus	S. Nagarajan		
	[Hydrology] operational planning and forecasting; Mining, oil and gas pipelines; Navigation, hydro power; Fisheries, tourism; post-fire recovery	Lead: Mike Jasinski	C. Birkett; G. Schumann; K.H. Tseng;		
	[Vegetation] land management: land-use, agriculture, forestry, tourism, habitat biodiversity, construction	Lead: Tom Neumann	N. Glenn; L. Abbott; B. Peterson;		
	Three/four use cases for current critical nee  [Potential Theme] applications	SDT Lead for Breakout	Related Early Adopters (PIs)		
	<ul> <li>potential themes: Vegetation, Arctic &amp; Sub-Arctic Hydrology, Open Ocean, Sea Ice, Glaciology, and Atmosphere.</li> <li>Main topic:         <ol> <li>Planned ICESat-2 data products by theme (i.e. vegetation, hydrology, open ocean, etc.)</li> <li>Existing community data, tools, and modeling resources</li> <li>Data and knowledge limitations/gaps for addressing key policy challenges and uncertainties</li> </ol> </li> </ul>				
3:15pm	Breakout Session: what are known and potential ICESat-2 applications? Project Team and SDT members will be co-chairs for two concurrent breakout sessions. The breakout sessions will be organized by the following				
3:00pm	Afternoon Break				
2:40pm	{20 min} SDT Partner: Michael Jasinski, NASA GSFC Q & A Panel Early Adopters & End Users				
2:20pm	Charon Birkett, Earth System Science Interdisciplinary Center – University of Maryland {20 min}	The Application of Altimetre Water Level Monitoring of End-User: USDA/FAS, POC:	y Data for the Operational Lakes and Reservoirs Dr. Curt Reynolds		
•	System Science & Engineering, University of California, Los Angeles  {20 min}	product for the Global Floor End-User: GFP; POCs: Guy S Pappenberger, ECMWF SDT Partner: Michael Jasins	d Partnership (GFP) Cchumann & Dr. Florian		
2:00pm	Research Laboratory & Angela Ottoson, U.S. National/Naval Ice Center  {20 min} Guy Schumann, Joint Institute for Regional Earth	Navy's Ice Forecasting Mod End-User: National/Naval Ic Keith, SDT Partner: Sinead Maryland Assessing the value of the A	ce Center; POC: LTJG David L. Farrell, University of		
1:40pm	Pam Posey, ICESat-2 Early Adopter, Naval	Use of ICESat-2 Data as a Va			

9:00am	Vanessa Escobar, ICESat-2 Mission Deputy	Recap of Day 1, Objectives for Day 2, Charge to Breakout	
	Program Applications Lead {15 min}	group summaries	
9:15am	5 minute informal (no presentation) summaries from each breakout group lead & discussion by entire group		
10:15am	Morning Break		
10:30am	Jeanne M. Sauber Rosenberg, NASA {20 min}	Illuminating Earthquake Hazard	
10:50am	John Brock, USGS	3D Elevation Program (3DEP) and Applications in the	
	{20 min}	Coastal Zone	
11:10am	Rafael Ameller, StormCenter Communications, Inc	Improving Geospatial Intelligence Through Collaboration	
	{20 min}		
11:30am	Q & A with Guest Speakers		
12:00pm	LUNCH 12:00-1:30pm		
1:30pm	Panel		
	Open discussion – Identify potential collaborations and opportunities		
	1. What are potential Cal/Val opportunities-collaboration?		
	2. What studies could we do to determine if the sensor will have the appropriate accuracies and		
	information needed for certain applications?		
	3. How can ICESat-2 best integrate its user community?		
2:00pm	Vanessa Escobar	Closing Remarks, Announcements & ICESat-2 Community	
	{15 min}	Questionnaire Discussion	
2:15pm	ICESat-2 Workshop Adjourned		
	Thank you for your Participation!		